Alert archive / Nevada / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 2, NWS Reno, NV
NWS Reno, NV issued this severe thunderstorm warning at May 16, 2018, 11:23 AM PDT for Lyon County, Nevada. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 16, 2018, 11:23 AM PDT (18:23 UTC)
- Expired
- May 16, 2018, 12:15 PM PDT
- In force
- 52 min
- Issued by
- NWS Reno, NV
- Area
- Storm-based polygon
County Lyon County, NV
The radar
The Reno radar (KRGX), 101 km from the middle of the area, began a volume at 18:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Reno, NV (KREV), launched 12:00Z, 6.4 hours before the alert went out and 107 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 20 J/kg
- Mixed-layer CIN
- -53 J/kg
- Mixed-layer LCL
- 1140 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 7 m²/s²
- 0-3 km storm-relative helicity
- 115 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
346
WUUS55 KREV 161823
SVRREV
NVC019-161915-
/O.NEW.KREV.SV.W.0002.180516T1823Z-180516T1915Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Reno NV
Issued by National Weather Service Elko NV
1123 AM PDT WED MAY 16 2018
The National Weather Service in Reno Nevada has issued a
* Severe Thunderstorm Warning for...
Central Lyon County in west central Nevada...
* Until 1215 PM PDT
* At 1123 AM PDT, Doppler radar indicated a severe thunderstorm
capable of producing quarter size hail and damaging winds in excess
of 60 mph. This storm was located 10 miles east of Smith, or 23
miles east of Topaz Lake, and moving north at 10 mph.
* Locations impacted include...
Yerington, Mason, Weed Heights, Junction Nv 339 And Nv 208 and
Yerington Municipal Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Doppler radar has indicated some weak rotation within this storm.
Although a tornado is not immediately likely, if one is spotted, act
quickly and move to a place of safety in a sturdy structure, such as
a basement or small interior room.
Torrential rainfall is also occurring with this storm, and may lead
to flash flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3895 11902 3885 11901 3875 11911 3876 11922
3903 11923 3900 11898
TIME...MOT...LOC 1823Z 196DEG 11KT 3880 11914
$$
JRM3 follow-up statements
453
WWUS55 KREV 161843
SVSREV
Severe Weather Statement
National Weather Service Reno NV
Issued by National Weather Service Elko NV
1143 AM PDT WED MAY 16 2018
NVC019-161915-
/O.CON.KREV.SV.W.0002.000000T0000Z-180516T1915Z/
Lyon NV-
1143 AM PDT WED MAY 16 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1215 PM PDT
FOR SOUTHEASTERN LYON COUNTY...
At 1142 AM PDT, Doppler radar indicated a severe thunderstorm capable
of producing quarter size hail and damaging winds in excess of 60
mph. This storm was located 7 miles southeast of Mason, or 25 miles
northeast of Topaz Lake, moving north at 15 mph.
Locations impacted include...
Yerington, Mason, Weed Heights, Junction Nv 339 And Nv 208 and
Yerington Municipal Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Doppler radar has indicated some weak rotation within this storm.
Although a tornado is not immediately likely, if one is spotted, act
quickly and move to a place of safety in a sturdy structure, such as
a basement or small interior room.
Torrential rainfall is also occurring with this storm, and may lead
to flash flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3895 11902 3885 11901 3878 11909 3882 11920
3903 11923 3900 11898
TIME...MOT...LOC 1842Z 196DEG 11KT 3886 11912
$$
JRM410
WWUS55 KREV 161853
SVSREV
Severe Weather Statement
National Weather Service Reno NV
Issued by National Weather Service Elko NV
1153 AM PDT WED MAY 16 2018
NVC019-161915-
/O.CON.KREV.SV.W.0002.000000T0000Z-180516T1915Z/
Lyon NV-
1153 AM PDT WED MAY 16 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1215 PM PDT
FOR CENTRAL LYON COUNTY...
At 1153 AM PDT, Doppler radar indicated a severe thunderstorm capable
of producing large hail up to ping pong ball size and damaging winds
in excess of 60 mph. This storm was located near Mason, or 27 miles
northeast of Topaz Lake, moving north at 15 mph.
Locations impacted include...
Yerington.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Doppler radar has indicated some weak rotation within this storm.
Although a tornado is not immediately likely, if one is spotted, act
quickly and move to a place of safety in a sturdy structure, such as
a basement or small interior room.
Torrential rainfall is also occurring with this storm, and may lead
to flash flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3895 11902 3885 11901 3881 11906 3884 11913
3899 11917 3900 11898
TIME...MOT...LOC 1853Z 196DEG 11KT 3890 11911
$$
JRM399
WWUS55 KREV 161910
SVSREV
Severe Weather Statement
National Weather Service Reno NV
Issued by National Weather Service Elko NV
1210 PM PDT WED MAY 16 2018
NVC019-161918-
/O.EXP.KREV.SV.W.0002.000000T0000Z-180516T1915Z/
Lyon NV-
1210 PM PDT WED MAY 16 2018
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL LYON COUNTY WILL
EXPIRE AT 1215 PM PDT...
The storm which prompted the warning is moving out of the area.
Therefore the warning will be allowed to expire. However small hail,
gusty winds and heavy rain are still possible with this thunderstorm.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Reno Nevada.
Remember, a Severe Thunderstorm Warning still remains in effect for
extreme eastern Lyon County east of Mason.
LAT...LON 3895 11902 3885 11901 3881 11906 3884 11913
3899 11917 3900 11898
TIME...MOT...LOC 1908Z 196DEG 11KT 3893 11910
$$
JRMWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Reno, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at May 16, 5:40 AM PDT, 5 hours 43 minutes earlier.
Area forecast discussion, May 16, 5:40 AM PDT, 5 hours 43 minutes before
Area Forecast Discussion...UPDATED National Weather Service Reno NV 540 AM PDT Wed May 16 2018 .UPDATE... Quick update to add thunderstorms to all areas this morning. A lot of buildups seen this morning, and we have already seen a thunderstorm develop over Galena Ridge west of Reno. The overall forecast remains on track. While cloud cover may be an issue for some areas this morning, there are many breaks currently. Some strong storms will occur, and it still looks most likely from Mineral County north into Pershing County where the most breaks are this morning. There is also a noticeable break north of Reno from Eastern Plumas and Lassen Counties into the Black Rock Desert. If this lasts, strong storms are possible here as well. Main threats will be gusty winds, and pea to marble hail. With more breaks this morning, heavy rain could be more of an issue this afternoon with stronger storms. Something to watch for...X && .PREVIOUS DISCUSSION... /Issued 335 AM PDT Wed May 16 2018/ SHORT TERM... Widespread rain with embedded thunderstorms are expected throughout the region today. The main weather threats today will be periods of heavy rain, possibility of accumulating small hail (snow above ~8-8500'), and lightning. Ponding on roads, and low visibility will likely be the biggest hazards for transportation with the potential for isolated minor to moderate flash flooding depending on just how much storms are able to develop. Precipitation is expected to start in the late morning in the Sierra and central western Nevada with a few hours of heavy rain and high elevation snow, especially around the Tahoe Basin and in the Reno/Carson City area. The area with the most persistent signal for significant heavy rain potential and runoff concerns is around Churchill and Pershing Counties during the late afternoon and into the early evening. It's also possible the northern Sierra and Lassen counties could be a heavy rain threat later in the afternoon, but clouds will have a better chance of inhibiting convection in that area. The cut-off low pressure that has been spinning over the region this last week is finally being pushed north of the Nevada border this morning as another area of low pressure is currently moving into the central California coast. This will create a wide area of divergence aloft over the region and bring a new round of upper level forcing. Clouds are expected to inhibit some storm development today, but it currently looks like there will be enough clearing and instability to get stronger storms to form, especially around Mono/Mineral counties where the best chance for clear skies will be this morning. Model simulations are pointing towards the possibility of a mesoscale complex of storms developing around Mineral county this afternoon and moving into Churchill and Pershing counties later in the day. This type of convective development is very difficult to predict but most models are simulating a similar scenario with the potential for 1-2 inches of precipitation if this feature develops. One question that persists today is how much cloud cover inhibits surface heating that could add to the instability. The band of light showers in the region overnight moved north faster than models had forecast with current IR satellite observations showing good clearing in the southern part of the CWA. It is really difficult to say how much increasing cloud cover could hamper storm development, but the latest guidance is pointing towards some strong thunderstorm development today. Lighter showers are expected on Thursday with only a slight chance of thunderstorm development. By Friday it looks like the main area of concern will be in the central and southern Sierra where thunderstorms could develop with potential for heavy rain and high elevation snow. -Zach LONG TERM...Saturday into next week... It is slowly becoming a bit clearer on the timing of the upper low, with the models and ensembles in better agreement for the weekend. They are also in better agreement with timing of the next low for Monday into Tuesday, although the track is still hazy. For the weekend, the GFS/EC have a weak wave moving through in light west flow aloft between the upper lows. Instability is not overly impressive, but will keep the slight chance to low chance for the Sierra and adjacent eastern slopes. Sunday the low approaches, but the southwest flow ahead of it will increase. For now, the track appears to be toward the SF bay area which would put the best forcing north of a KSVE-KLOL line, but this could change. With the stronger SW flow, Sierra convection will be hard pressed to form unless it's early in the afternoon. Have the best chances east of there and then where the best forcing is for Sunday. SW winds will make a decent appearance, with peak gusts of 25-30 mph. Keep in mind, this is the best idea for now, but with the way the models have been changing, this forecast may be way off. Monday into Tuesday, the area will be affected by the upper low. Where it tracks will determine best chances. It could end up being similar to what we see tomorrow, or just generic thunderstorms. Will keep the chance pops going both days area-wide with a decrease Wednesday as the low pulls away. Temperatures will be near average through the period, although Monday could be cooler depending on track of the low. X AVIATION... FG will continue around the Tahoe terminals and Sierra Valleys this morning with LIFR conditions. Expect it to burn off between 15=16Z. The upper low will move in today with High chances of SHRA and embedded TSRA for Reno-Tahoe area 17-23Z, about 80-90% for each terminal. Some small hail is also likely to occur with MVFR to local IFR conditions and mtn obscuration in the showers/storms. These showers and storms will move north and east during the evening. 70-90% chances for periods of MVFR CIGS/VIS at KSVE/KLOL/KNFL 23-06Z this evening. KMMH/KHTH will still see storms around, but chances of those terminals being affected are less, 40- 50% and 18-23Z. Winds will be light outside of thunderstorms, where peak gusts could approach 35-40 kts. More thunderstorms Thursday, but not as widespread with chances 40- 50% for any terminal. Wind gusts to 40kts and small hail primary threats. Thunderstorm threat a little less Friday into Saturday before possibly increasing again early next week with another upper low. X && .REV Watches/Warnings/Advisories... NV...None. CA...None. && For more information from the National Weather Service visit... http://weather.gov/reno
In the hours before
Special weather statement, May 16, 6:05 AM PDT, 5 hours 18 minutes before
Special Weather Statement National Weather Service Reno NV 605 AM PDT WED MAY 16 2018 NVZ002-003-161345- Greater Lake Tahoe Area NV-Greater Reno-Carson City-Minden Area NV- 605 AM PDT WED MAY 16 2018 ...STRONG THUNDERSTORM TO AFFECT WEST RENO INTO LEMMON VALLEY... At 602 AM PDT, Doppler radar was tracking a strong thunderstorm over Mogul, or near Reno, moving north at 10 mph. Half inch hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Reno, Verdi-Mogul, Caughlin Ranch, Northwest Reno, Mogul, Golden Valley, Somersett, Lemmon Valley-Golden Valley and Sun Valley. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm will affect travelers on I-80 between Mile markers 5 and 10 in West Reno. Drivers should expect strong gusty cross winds. Heavy rainfall will result in ponding of water. Accumulating small hail is also possible creating hazardous driving conditions. Slow down when encountering heavy rain and turn on your headlights. && LAT...LON 3948 11981 3947 11998 3962 11996 3962 11979 TIME...MOT...LOC 1302Z 181DEG 8KT 3950 11989 JW
Local storm report, May 16, 6:22 AM PDT, 5 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RENO NV
622 AM PDT WED MAY 16 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 AM HAIL 3 SSW RENO 39.50N 119.83W
05/16/2018 E0.50 INCH WASHOE NV TRAINED SPOTTER
BRIEFLY ACCUMULATING SMALL HAIL IN CAUGHLIN
RANCH AREA.
&&Special weather statement, May 16, 6:27 AM PDT, 4 hours 56 minutes before
Special Weather Statement
National Weather Service Reno NV
627 AM PDT WED MAY 16 2018
CAZ071>073-NVZ002-003-005-161530-
Lassen-Eastern Plumas-Eastern Sierra Counties CA-
Greater Lake Tahoe Area CA-Mono CA-Greater Lake Tahoe Area NV-
Northern Washoe County NV-Greater Reno-Carson City-Minden Area NV-
627 AM PDT WED MAY 16 2018
...THUNDERSTORMS TO AFFECT LAKE TAHOE AND THE SIERRA FRONT THIS
MORNING...
At 624 AM PDT, Doppler radar was tracking numerous thunderstorms
over the Sierra Front and Tahoe Basin. These storms will move north
at 10 to 15 mph. Half inch hail and winds in excess of 30 mph will
be possible with these storms.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If on or near a lake, including Lake Tahoe, get out of the water and
move indoors or inside a vehicle now. Strong wind gusts and
lightning pose an immediate danger to boaters. Gusty winds will
cause a rapid increase in wave heights which may capsize small boats.
These storms will affect travelers. Drivers should expect strong
gusty cross winds with rapid visibility reductions. Heavy rainfall
will result in ponding of water. Accumulating small hail is also
possible, creating very slick road conditions. Slow down when
encountering heavy rain and hail, and turn on your headlights.
&&
LAT...LON 4025 11986 3873 11945 3864 11991 3881 12003
3885 12016 3920 12025 3945 12038 3949 12044
3960 12046 3971 12063 3968 12068 3971 12072
3991 12075 4018 12088
TIME...MOT...LOC 1324Z 181DEG 8KT 3955 11989
JWSpecial weather statement, May 16, 10:06 AM PDT, 1 hour 17 minutes before
Special Weather Statement National Weather Service Reno NV Issued by National Weather Service Elko NV 1006 AM PDT WED MAY 16 2018 CAZ072-073-NVZ003-161730- Greater Lake Tahoe Area-Mono-Greater Reno-Carson City-Minden Area- 1006 AM PDT WED MAY 16 2018 ...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN MONO...EAST CENTRAL ALPINE AND CENTRAL DOUGLAS COUNTIES... At 1003 AM PDT, a strong thunderstorm was located near Topaz Lake, moving northwest at 5 mph. Winds in excess of 30 mph and pea size hail are possible with this storm. Due to the slow motion of this storm, accumulating small hail will be possible. This could make area roads hazardous. Slow down if encountering hail covered roads. Locations impacted include... Markleeville, Junction CA 89 And CA 4, Monitor Pass, Turtle Rock Campground, Indian Creek Campground, Indian Creek Reservoir and Alpine County Airport. Conditions can deteriorate rapidly while driving over passes and summits. Be prepared for adverse weather conditions. Slow down and allow extra time when traveling. LAT...LON 3861 11958 3858 11968 3874 11986 3882 11965 TIME...MOT...LOC 1703Z 148DEG 4KT 3868 11967 JRM
Special weather statement, May 16, 10:27 AM PDT, 56 minutes before
Special Weather Statement National Weather Service Reno NV Issued by National Weather Service Elko NV 1027 AM PDT WED MAY 16 2018 NVZ001-003-161815- Greater Reno-Carson City-Minden Area-Mineral and Southern Lyon Counties- 1027 AM PDT WED MAY 16 2018 ...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL DOUGLAS AND SOUTH CENTRAL LYON COUNTIES... At 1026 AM PDT, a strong thunderstorm was located near Wellington, or 10 miles northeast of Coleville, moving north at 10 mph. Winds in excess of 40 mph and half inch hail are possible with this storm. Accumulating hail is possible with this storm. Slow down if encountering hail covered roads. Locations impacted include... Smith, Wellington, Smith Valley, Nv 208 At Douglas-Lyon Co Line and Junction Nv 338 And Nv 829 (wellington Cutoff). LAT...LON 3864 11914 3860 11938 3880 11953 3889 11921 TIME...MOT...LOC 1726Z 160DEG 8KT 3866 11935 JRM
Special weather statement, May 16, 11:01 AM PDT, 22 minutes before
Special Weather Statement
National Weather Service Reno NV
Issued by National Weather Service Elko NV
1101 AM PDT WED MAY 16 2018
CAZ071-072-NVZ001>004-162000-
Lassen-Eastern Plumas-Eastern Sierra Counties-Greater Lake Tahoe
Area-Western Nevada Basin and Range including Pyramid Lake-Greater
Lake Tahoe Area-Greater Reno-Carson City-Minden Area-Mineral and
Southern Lyon Counties-
1101 AM PDT WED MAY 16 2018
...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN ALPINE...
NORTHEASTERN EL DORADO...NORTHEASTERN PLACER...SOUTHEASTERN SIERRA...
EASTERN NEVADA...STOREY...SOUTHWESTERN WASHOE...DOUGLAS...AND
NORTHERN LYON COUNTIES AND CARSON CITY...
At 1056 AM PDT, strong showers and thunderstorms were clustered from
Stagecoach to Dayton, southwest through Carson City and the Tahoe
Basin, moving northwest at 10 mph. This area of showers and
thunderstorms will gradually move into the greater Reno Metro area
over the next 1 to 2 hours.
Winds in excess of 40 mph and hail up to one half inch are possible
with these storms. Additionally, ponding of water and accumulating
hail will be possible on area roadways. Slow down when encountering
hail covered roads.
Locations impacted include...
Reno, Carson City, South Lake Tahoe, Incline Village, Kings Beach,
Prosser Creek Reservoir, Gardnerville, Virginia City, Boca Reservoir,
Sparks, Gardnerville Ranchos, Dayton, Johnson Lane, Spooner Summit,
Wingfield Springs, Glenshire-Devonshire Cdp, Carson City Airport,
Glenbrook, Crystal Bay and New Washoe City.
If you are on or near Lake Tahoe, get out of the water and move
indoors or inside a vehicle. Remember, lightning can strike out to
10 miles from the parent thunderstorm. If you can hear thunder, you
are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.
LAT...LON 3916 11917 3871 11986 3939 12020 3971 11945
3917 11892
TIME...MOT...LOC 1756Z 156DEG 8KT 3922 11959
JRMThe office that day
Everything else NWS Reno, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 16, 6:05 AM PDT | Special Weather Statement | REV | Storey | 40 min |
| May 16, 6:27 AM PDT | Special Weather Statement | REV | Douglas | 2 hr |
| May 16, 10:27 AM PDT | Special Weather Statement | REV | Douglas | 48 min |
| May 16, 11:01 AM PDT | Special Weather Statement | REV | Douglas, Storey | 119 min |
| May 16, 11:06 AM PDT | Severe Thunderstorm Warning | REV | Lyon | 54 min |
| May 16, 11:37 AM PDT | Special Weather Statement | REV | Churchill | 23 min |
| May 16, 11:53 AM PDT | Special Weather Statement | REV | Storey | 37 min |
| May 16, 11:55 AM PDT | Severe Thunderstorm Warning | REV | Lyon, Mineral | 65 min |
| May 16, 12:14 PM PDT | Special Weather Statement | REV | Churchill | 31 min |
| May 16, 12:16 PM PDT | Special Weather Statement | REV | Pershing | 29 min |
| May 16, 12:24 PM PDT | Special Weather Statement | REV | Washoe | 111 min |
| May 16, 12:30 PM PDT | Special Weather Statement | REV | Mineral | 45 min |
| May 16, 12:48 PM PDT | Severe Thunderstorm Warning | REV | Mineral | 57 min |
| May 16, 1:26 PM PDT | Special Weather Statement | REV | Lyon | 49 min |
| May 16, 1:49 PM PDT | Special Weather Statement | REV | Mineral | 26 min |
| May 16, 2:10 PM PDT | Special Weather Statement | REV | Churchill | 65 min |
| May 16, 2:44 PM PDT | Special Weather Statement | REV | Washoe | 2 hr |
| May 16, 2:56 PM PDT | Special Weather Statement | REV | Washoe | 49 min |
| May 16, 2:58 PM PDT | Special Weather Statement | REV | Churchill | 47 min |
| May 16, 3:46 PM PDT | Special Weather Statement | REV | Churchill | 59 min |
Nearby
Severe Thunderstorm Warnings in Nevada, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.